What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 5, 5:57 AM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Dec 5, 5:57 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
557 AM EST Wed Dec 5 2018
.SYNOPSIS...
High pressure weakens across the area through Thursday while a
trough affects the coastal areas of New Jersey today. Low pressure
will move well north of the area Thursday and it causes a cold front
to cross the area Thursday night. High pressure builds in for Friday
and Saturday before moving offshore Sunday. Low pressure develops
across the southern states Sunday and then moves northeast along
part of the East Coast through early next week. More high pressure
builds in for the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
For the 630AM update: Some changes were made to the snow amount
forecast, adjusting up slightly over the previous advisory area,
and expanding the area of 2 inches further south into Atlantic
County. As of 09Z, the surface trough appeared to be located
just north of KACY (wind observations are a bit more sparse
further north, so its hard to say exactly how far north of ACY
this was located). We are starting to see some radar echos off
the coast of Atlantic County.
For the vast majority of the region, it will be a dry, albeit cool
day. Temperatures are expected to be 10 to 15 degrees below normal,
with highs generally in the 30s across most of the region, although
higher terrain of the Southern Poconos and NW NJ will likely not get
above freezing.
For eastern NJ, however, the forecast is decidedly more complicated.
The previously mentioned surface trough currently just north of
ACY will slowly meander north through the day. At the same
time, a mid and upper level short wave trough will be
propagating southeast towards our region. A combination of
synoptic scale lift from the mid and upper level trough and
mesoscale lift centered around and just south of the surface
trough axis will result in a likely narrow band of snow showers
from this morning through late afternoon. There is an
increasing signal for mesoscale banding, including a narrow
corridor of frontogenesis at 925 and 850 mb. Even with some
mesoscale banding, this event is not likely to be a major snow
producer (more on snow amounts below), but it could result in a
localized area of advisory level impacts with slick roads and
hazardous travel.
Locations affected: As mentioned above the band of snow showers will
likely be rather narrow centered on or near the surface/low level
trough axis. At this point, it looks like this is most likely to
start over northeastern Atlantic County, and slowly migrate
north into southeastern Burlington and the southern half of
Ocean County through the day. However, a change even 10 to 15
miles one way or the other could result in significant
differences in the impacts for any one location.
Snow amounts: I am forecasting maximum amounts of around 3
inches of snow. Most models are depicting QPF amounts between
0.25 to 0.5 inches. However, the snow liquid ratios are going to
be tricky with this event. While banding normally results in
higher ratios, the relatively mild air from the ocean this time
could negate some of the higher ratios. Some of the near term
ensemble members of both the SREF and HREF have significantly
higher amounts than the forecast, but even the mean of the HREF
tends to have a high bias and some of these ensemble members may
be using a static 10:1 ratio which is likely not going to be
the case for much of this event. Regardless of the exact snow
amounts, within the narrow band, hazardous/slick travel
conditions are possible.
Headlines/hazard messaging: We had a hard time deciding on the best
way to message this as the area impacted will likely be much smaller
than a winter weather advisory usually covers, but it is not the
traditional definition of a snow squall (not expecting gusty
winds, this isn't trailing an artic front, and the period of
snow could be a few hours compared with less than an hour for
most snow squalls) and thus the snow squall warning seemed
inappropriate. Therefore, decided to issue a small winter
weather advisory to cover inland Ocean and Atlantic (coastal
areas are likely to see more of a rain and snow mix) and
southeastern Burlington Counties. Note though that even in the
advisory area, some locations may see little, if any snow,
especially in far northern Ocean County. Have also issued an SPS
for the surrounding zones (northwestern Burlington and Camden)
to mention the potential for impacts if the trough digs further
inland.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Lower clouds associated with the trough should clear out quickly
this evening as the surface low lifts further northeast out to sea
and a surface ridge builds over the region. With clear skies, expect
temperatures to drop into the 20s across the region.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thu...Fair weather with a continuation of the below normal
temperatures is expected. Highs only in the 30s across the N/W areas
and closer to 40 degrees near Philadelphia and across Delmarva. A
ridge of high pressure will move across the region during the day.
Thu night...Low pressure moves well north of the area and an
associated cold front crosses the region. This reinforces the
cold air already in place. A chc for snow showers will be
confined to the N/W most areas for the overnight. Chc pops are
fcst with no accums expected. Lows in the low 20s N/W and upper
20s to low 30s S/E.
Fri thru Sat night...More fair weather as another high pressure
system affects the area. A continuation of below normal temps with
highs, once again, in the 30s N/W and close to 40 S/E.
Sun thru Tue...The next system that will affect the southern and
eastern areas will be developing across the southern U.S. and
moving NE off the Carolina coast late this weekend and into
early next week. The 00Z op models are now starting to show some
signs of agreement with regards to the path of the system, but
still plenty of details to sort over the next few days. The rain
vs. snow line will be close to srn NJ and Delmarva as the
system nears, so determining p-type at this time range is
difficult at best. We have chc pops for the S/E areas now, with
the possibility of a miss still in play. One of the important
short waves which will figure in the overall track is now
arriving off the West coast. When it gets sampled better in the
upper-air, the fcsts will begin to align better. Hopefully !
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...VFR conditions are expected at most of the TAF sites. The
one exception is at KACY where snow showers are likely to lower
conditions to MVFR at times, possibly even to IFR for a brief
period. KPHL, KPNE, and KMIV may also see flurries, but expect
conditions to remain VFR if flurries do develop at these locations.
The prime period for the snow threat is between 12 and 21Z.
Winds will generally be light and variable through the day. High
confidence for most TAF sites, low confidence on the timing of
flight category changes at KACY.
Tonight...VFR conditions are expected at all the TAF sites. Winds
should be westerly, with speeds below 10 kt. High confidence.
Outlook...
Thu...VFR expected.
Thu night...VFR most areas but some show showers far NW with a
few restrictions possible. Gusty winds possible.
Fri thru Sat night...VFR expected.
&&
.MARINE...
Winds and seas are likely to stay below SCA criteria. A brief period
of wind gusts above 20 kt is possible along the Delaware and
southern NJ coastal waters this evening, but expect the wind gusts
to stay below 25 kt.
Outlook...
Thu...Sub-SCA. Fair.
Thu night thru Fri morning...SCA winds gusts possible. Fair.
Thu afternoon thru Sat night...Sub-SCA. Fair. Sun...SCA
developing late. Chc for rain or snow south.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Winter Weather Advisory until 6 PM EST this evening for NJZ020-
022-027.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...O'Hara
Near Term...Johnson
Short Term...Johnson
Long Term...O'Hara
Aviation...Johnson/O'Hara
Marine...Johnson/O'HaraHazardous weather outlook, Dec 5, 6:01 AM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
601 AM EST Wed Dec 5 2018
NJZ018-019-025-026-061115-
Camden-Northwestern Burlington-Coastal Atlantic-Coastal Ocean-
601 AM EST Wed Dec 5 2018
This Hazardous Weather Outlook is for southern New Jersey.
.DAY ONE...Today and tonight.
Accumulating snow is possible across portions of southern New Jersey.
At this time, the main impacts are expected to be over Atlantic,
Ocean, and southeastern Burlington Counties, but a slight shift in
where the snow band develops could result in slippery travel
conditions further west.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ020-022-027-061115-
Ocean-Atlantic-Southeastern Burlington-
601 AM EST Wed Dec 5 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern New Jersey.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>017-021-023-024-
PAZ054-055-060>062-070-071-101>106-061115-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Cumberland-Cape May-Atlantic Coastal Cape May-Carbon-Monroe-Berks-
Lehigh-Northampton-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
601 AM EST Wed Dec 5 2018
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-061115-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
601 AM EST Wed Dec 5 2018
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Dec 5, 2:56 AM EST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
256 AM EST Wed Dec 5 2018
NJZ018-019-022-025-026-051700-
Camden-Northwestern Burlington-Atlantic-Coastal Atlantic-
Coastal Ocean-
Including the cities of Camden, Cherry Hill, Moorestown,
Mount Holly, Hammonton, Atlantic City, and Long Beach Island
256 AM EST Wed Dec 5 2018
...Accumulating Snow Possible for Portions of South Jersey
Today...
Accumulating snow is possible from mid morning through late this
afternoon across portions of southern New Jersey. At this time,
the main impacts are expected to be along a narrow band in
southeastern Burlington and southern Ocean Counties. However, a
small shift in where this band develops could increase the impacts
and snow amounts further south and west. Therefore, there is a
potential for accumulating snow in Atlantic, Camden and
northwestern Burlington Counties.
Impacts and snow amounts could vary greatly over short distances.
If driving within these areas today, please exercise caution for
rapidly changing conditions. Slippery road conditions are
possible. In bands of heavier snow, visibilities could be reduced
as well.
SFJ
Special weather statement, Dec 5, 5:59 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
559 AM EST Wed Dec 5 2018
NJZ018-019-025-026-051500-
Camden-Northwestern Burlington-Coastal Atlantic-Coastal Ocean-
Including the cities of Camden, Cherry Hill, Moorestown,
Mount Holly, Atlantic City, and Long Beach Island
559 AM EST Wed Dec 5 2018
...Accumulating Snow Possible for Portions of South Jersey
Today...
Accumulating snow is possible from mid morning through late this
afternoon across portions of southern New Jersey. At this time,
the main impacts are expected to be along a narrow band in
Atlantic, southeastern Burlington, and southern Ocean Counties.
However, a small shift in where this band develops could increase
the impacts and snow amounts further south and west. Therefore,
there is a potential for accumulating snow in Camden and
northwestern Burlington Counties.
Impacts and snow amounts could vary greatly over short distances.
If driving within these areas today, please exercise caution for
rapidly changing conditions. Slippery road conditions are
possible. In bands of heavier snow, visibilities could be reduced
as well.
SFJ
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789340, 789342, 789345, 789346, 789347, 791170, 791168, 791169, 791165, 791166, 791167.